Virginia, 2012

Dense Fog in Virginia, December 24 to 25, 2012

December 24 to 25, 2012 · NWS LWX · 19 events in 19 counties and zones

High pressure was located over the Atlantic Ocean and an upper trough of low pressure moved into the Ohio Valley. Flow between the exiting high and approaching low pressure caused onshore flow to develop that led to dense fog across the Mid Atlantic.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure was located over the Atlantic Ocean and an upper trough of low pressure moved into the Ohio Valley. Flow between the exiting high and approaching low pressure caused onshore flow to develop that led to dense fog across the Mid Atlantic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 24, 8:15 PM EST, 51 minutes earlier.

Area forecast discussion, Dec 24, 8:15 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
815 PM EST MON DEC 24 2012

.SYNOPSIS...
LOW PRESSURE WILL CONTINUE TO MOVE NORTHEAST FROM THE OHIO VALLEY
TONIGHT...WITH HIGH PRESSURE BUILDING IN ITS WAKE THROUGH CHRISTMAS
DAY. ANOTHER STORM WILL IMPACT THE AREA LATE CHRISTMAS NIGHT
THROUGH WEDNESDAY. WINTRY PRECIPITATION IS POSSIBLE WITH THIS NEXT
SYSTEM...ESPECIALLY NORTH AND WEST OF WASHINGTON AND BALTIMORE.
HIGH PRESSURE WILL RETURN FOR LATE IN THE WEEK BEFORE A THIRD
STORM SYSTEM IMPACTS THE MID ATLANTIC THIS WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...
WINTER WEATHER ADVISORY NOW ONLY FOR OUR WESTERN FIVE COUNTIES
ALONG THE ALLEGHENY FRONT...WHERE IT HAS BEEN EXTENDED THROUGH THE
REST OF TONIGHT FOR FREEZING DRIZZLE POTENTIAL.

CLASSIC LIGHT SNOW/MIX/RAIN EVENT COMING TO AN END ACROSS THE
CENTRAL MID ATLANTIC TONIGHT AS WARM AIR ADVECTION FROM A LOW
MOVING NORTHEAST ACROSS THE OHIO VALLEY. I-95 AND EAST HAS
RECEIVED ALL RAIN WITH A QUICK CHANGEOVER TO SNOW WEST FROM THERE.
HOWEVER...THE SNOW CHANGED FROM SLEET THEN TO RAIN FROM SOUTH TO
NORTH ON THE WARM NOSE. AS OF 01Z...HAS GENERALLY SWITCHED TO
SLEET OVER NRN MD WITH ONLY LIGHT PRECIP ELSEWHERE.

DRIER AIR WILL WORK ITS WAY INTO THE AREA OVERNIGHT AS LOW
PRESSURE DEVELOPS OFF THE NEW ENGLAND COAST. HOWEVER...MOISTURE
WILL REMAIN TRAPPED UNDERNEATH THE SUBSIDENCE INVERSION RESULTING
IN LOW CLOUDS AND FOG. SOME FREEZING FOG IS IN THE
FORECAST...THOUGH TEMPERATURES WILL REMAIN IN THE LOW TO MID
30S...SO CONDITIONS SHOULD NOT BE ALL THAT SLIPPERY.

HIGH PRESSURE WILL BUILD OVERHEAD FOR CHRISTMAS DAY...BRINGING DRY
AND SEASONABLE CONDITIONS ALONG WITH SOME SUNSHINE. LOW
CLOUDS/FOG EARLY CHRISTMAS MORNING WILL BURN OFF THROUGH THE LATE
MORNING. MAX TEMPS WILL RANGE FROM THE 30S IN THE MOUNTAINS TO THE
MID AND UPPER 40S NEAR WASHINGTON/BALTIMORE.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
LOPRES IS EXPECTED TO TRACK FROM THE GULF STATES NEWD TOWARD THE TN
VLY TUE NGT BEFORE A SECONDARY LOW DEVELOPS ALONG THE LEE OF THE SRN
APPALACHIANS WED MRNG. THE SECONDARY SFC LOW IS THEN FCST TO TRACK
UP THE CHSPK BAY WED NGT. MOST RECENT SET OF 12Z GUIDANCE STILL IN
GOOD AGREEMENT WITH THE TRACK OF THIS STORM SYSTEM...EXCEPT FOR
THE 12Z NAM WHICH APPEARS TO BE HAVING TROUBLE HANDLING THE TRANSFER
OF THE SFC LOW TO LEE OF THE MTS.

PRECIP WILL OVERSPREAD THE AREA FROM SW TO NE OVNGT TUE NGT ACROSS
CENTRAL VA/POTOMAC HIGHLANDS AND WED MRNG FARTHER NORTH AND EAST.
STORM-TOTAL QPF AMOUNTS RANGE FROM THREE-QUARTERS INCH NEAR THE
ALLEGHENY FRONT TO 1.5 INCH NEAR THE BAY. AT THE ONSET OF PRECIP...
COLD/DRY AIR THAT IS SUPPLIED BY HIPRES TO OUR NORTH WILL YIELD A
MIX OF SNOW AND SLEET. HOWEVER...THE TRACK OF THE LOW WILL ALLOW
FOR THE WINTRY MIX TO CHANGE OVER TO RAIN ACROSS MUCH OF THE AREA
DURING THE DAY WED AS STRONG SELY WARMS THE LLVLS TO ABOVE
FREEZING. HOWEVER...THE SFC LOW WILL TRACK FAR ENOUGH TO THE EAST
FOR NLY FLOW TO TRAP COLD AIR IN THE LLVLS ALONG AND WEST OF THE
BLUE RIDGE AND CATOCTINS. THE SETUP WILL BE FAVORABLE FOR A
SIGNIFICANT ICING EVENT ACROSS THESE AREAS...WHERE A WINTER STORM
WATCH HAS BEEN ISSUED. WHILE MULTIPLE PTYPES MAY LIMIT THE
ACCUMULATION OF ANY ONE PTYPE /E.G. SNOW AND SLEET CHANGING TO
FREEZING RAIN/...ICE ACCRETIONS AOA ONE-QUARTER INCH ARE
POSSIBLE...WITH THE BULK OF IT OCCURRING WED AFTN AND NGT.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
A STORM SYSTEM WILL DEPART THE NORTHEAST US AS AN AREA OF HIGH
PRESSURE BUILDS IN ACROSS THE OHIO VALLEY THURSDAY NIGHT INTO
FRIDAY. A PERSISTENT WEST TO NORTHWEST WIND WILL PRODUCE SOME SNOW
SHOWERS AT HIGHER ELEVATIONS MAINLY THURSDAY NIGHT. ELSEWHERE WILL
REMAIN DRY RIGHT ON INTO FRIDAY WITH HIGH PRESSURE IN CONTROL. THE
NEXT STORM SYSTEM WILL MOVE ACROSS THE SOUTHEAST US FRIDAY NIGHT AND
SATURDAY. A WINTRY MIX OF RAIN AND SNOW COULD PUSH IN FROM THE
SOUTHWEST AND OVERSPREAD MUCH OF THE REGION. THERE IS STILL A LITTLE
UNCERTAINTY AS TO THE EXACT TRACK OF THE STORM. THIS TRACK MAKES A
LARGE DIFFERENCE AS TO WHAT AREAS GET RAIN...WHAT AREAS GET
SNOW...AND WHAT AREAS HAVE A WINTRY MIX. THE BULK OF THE
PRECIPITATION WILL MOVE OUT SATURDAY NIGHT...WHILE THERE COULD BE
LINGERING SNOW SHOWERS IN THE WESTERN HIGHLANDS SATURDAY NIGHT INTO
SUNDAY. ALTHOUGH HIGH PRESSURE WILL BE THE DOMINANT FEATURE SUNDAY
INTO MONDAY...A WEAK DISTURBANCE COULD SPREAD CLOUDS ACROSS THE AREA
OR PERHAPS A RAIN OR SNOW SHOWER ON MONDAY.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
LIGHT RAIN/DRIZZLE WITH IFR/LIFR CONDS AT THE TAF SITES FOR THE
REST OF THE OVERNIGHT. LOW CLOUDS AND FOG WILL LIKELY HANG AROUND
THROUGH MID TUESDAY MORNING BEFORE BURNING OFF IN WLY FLOW BEHIND
THE WEAK COLD FRONT MOVING THROUGH. VFR CONDITIONS ARE EXPECTED
LATER TUESDAY.

A STRONG STORM SYSTEM WILL MOVE THRU THE AREA WED AND WED NGT.
PRECIP IS EXPECTED TO OVERSPREAD THE TERMINALS FROM THE SW WED
MRNG...EXCEPT CHO OVNGT TUE NGT. PRECIP SHOULD BE SN/IP AT THE
START. VSBYS LIKELY DROPPING TO IFR LVLS ONCE PRECIP BEGINS. PRECIP
WILL EVENTUALLY CHANGE TO RA FROM EAST TO WEST DURING THE DAY WED.
WITH COLDER AIR MUCH SLOWER TO ERODE NEAR THE SFC...PRECIP SHOULD
CHANGE OVER TO FREEZING RAIN WED AFTN AND NGT.

NORTHWEST WINDS SHOULD DIMINISH BELOW 10 KNOTS LATER THURSDAY NIGHT
AS HIGH PRESSURE BUILDS INTO THE REGION. VFR CONDITIONS EXPECTED
THURSDAY NIGHT...FRIDAY...AND PERHAPS EARLY FRIDAY NIGHT AS WINDS
ARE LIGHT AND VARIABLE AND SKIES WILL HAVE SOME SUN DURING THE DAY.
CLOUDS COULD THICKEN LATER FRIDAY NIGHT THROUGH SATURDAY NIGHT AS A
STORM APPROACHES FROM THE SOUTHWEST. CIGS COULD LOWER TO AROUND 10K
FEET LATER FRIDAY NIGHT INTO SATURDAY AND CONTINUE TO LOWER AS THE
STORM APPROACHES. THERE IS A BETTER CHANCE FOR IFR CONDITIONS
SATURDAY AFTERNOON THROUGH SATURDAY NIGHT AS A WINTRY MIX COULD
EASILY LOWER CIGS AND REDUCE VSBYS. VFR CONDITIONS RETURN SUNDAY
INTO MONDAY AS HIGH PRESSURE BUILDS INTO THE REGION.

&&

.MARINE...
ELY/NELY WINDS 10 TO 15 KT INTO THE EARLY MORNING BEFORE SWITCHING
TO THE WEST AS A WEAK COLD FRONT PASSES. HIGH PRESSURE WILL
BRIEFLY BUILD OVER THE WATERS FOR CHRISTMAS DAY WITH W/NW WINDS 10
TO 15 KT.

NLY WINDS WILL INCREASE TUE NGT...BUT SHOULD REMAIN JUST BELOW SCA
LVLS. WINDS INCREASE AND VEER TO ELY WED AS A STRONG STORM SYSTEM
APPROACHES THE CHSPK BAY FROM THE SOUTH. SCA CONDITIONS EXPECTED WED
WITH GALE WRNGS POSSIBLE FOR PORTIONS OF THE WATERS. GALE WRNG MAY
BE NEEDED FOR WED NGT AS THE LOW MOVES THRU THE WATERS AND BEHIND
THE LOW THU.

SMALL CRAFT ADVISORIES POSSIBLE THURSDAY NIGHT ON THE BACK SIDE OF
THE DEPARTING STORM SYSTEM. SMALL CRAFT ADVISORIES MAY BE NEEDED
SUNDAY AND SUNDAY NIGHT AS A STORM SYSTEM OFFSHORE THE OUTER BANKS
INTERACT WITH HIGH PRESSURE OVER THE OHIO VALLEY. GUSTY NORTHWEST TO
NORTHERLY WINDS WOULD BE THE FOCUS.

&&

.TIDES/COASTAL FLOODING...
AN ONSHORE FLOW WILL INCREASE AS LOW PRESSURE PASSES THROUGH THE
WATERS WEDNESDAY INTO WEDNESDAY NIGHT. MINOR COASTAL FLOODING IS
POSSIBLE...PARTICULARLY NEAR TIMES OF HIGH TIDE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER STORM WATCH FROM LATE TUESDAY NIGHT THROUGH LATE
     WEDNESDAY NIGHT FOR MDZ003-004-501-502.
     WINTER WEATHER ADVISORY UNTIL 6 AM EST TUESDAY FOR MDZ501-502.
VA...WINTER STORM WATCH FROM LATE TUESDAY NIGHT THROUGH LATE
     WEDNESDAY NIGHT FOR VAZ025>031-503-504.
     WINTER WEATHER ADVISORY UNTIL 6 AM EST TUESDAY FOR VAZ503-504.
WV...WINTER STORM WATCH FROM LATE TUESDAY NIGHT THROUGH LATE
     WEDNESDAY NIGHT FOR WVZ050>053-055-501>506.
     WINTER WEATHER ADVISORY UNTIL 6 AM EST TUESDAY FOR WVZ501>506.
MARINE...NONE.

&&

UPDATE...JACKSON
Hazardous weather outlook, Dec 24, 8:17 PM EST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
817 PM EST MON DEC 24 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
251430-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
817 PM EST MON DEC 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STORM SYSTEM WILL CROSS THE AREA WEDNESDAY AND WEDNESDAY NIGHT.
PRECIPITATION MAY BEGIN AS A WINTRY MIX EARLY WEDNESDAY MORNING
BEFORE IT CHANGES OVER TO RAIN LATER WEDNESDAY MORNING OR THE
AFTERNOON. A CHANGE IN THE TRACK OF THE STORM WOULD ALTER WHEN THE
CHANGEOVER OCCURS AND WINTRY ACCUMULATIONS...SO PLEASE MONITOR THE
FORECAST FOR UPDATES.

TIDAL FLOODING IS POSSIBLE WEDNESDAY AFTERNOON INTO THURSDAY.

STRONG WINDS ARE EXPECTED THURSDAY. SMALL CRAFT ADVISORIES WILL BE
POSSIBLE THURSDAY INTO FRIDAY...WITH GALES POSSIBLE WEDNESDAY
NIGHT THROUGH THURSDAY.

THE NEXT STORM SYSTEM WILL LIKELY AFFECT US NEXT WEEKEND. AT THIS
EARLY STAGE...RAIN OR SNOW IS POSSIBLE DEPENDING ON THE STORM
TRACK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-251430-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
817 PM EST MON DEC 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE POTOMAC
HIGHLANDS THROUGH THE REST OF TONIGHT FOR THE POTENTIAL FOR
FREEZING DRIZZLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STORM SYSTEM WILL CROSS THE AREA LATE TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT. A WINTER STORM WATCH IS IN EFFECT FOR COUNTIES
WEST OF THE BLUE RIDGE AND FREDERICK COUNTY IN MARYLAND. PLEASE
SEE /WBCWSWLWX/ FOR DETAILS. FARTHER EAST OF THE WATCH....
PRECIPITATION MAY BEGIN AS A WINTRY MIX AT THE ONSET BEFORE
CHANGING OVER TO RAIN DURING THE DAY WEDNESDAY. A CHANGE IN THE
TRACK OF THE STORM WOULD ALTER WHEN THE CHANGEOVER OCCURS AND
WINTRY ACCUMULATIONS...SO PLEASE MONITOR THE FORECAST FOR UPDATES.

STRONG WINDS ARE POSSIBLE THURSDAY.

ACCUMULATING SNOW IS EXPECTED ALONG THE WESTERN SLOPES OF THE
ALLEGHENY FRONT THURSDAY AND FRIDAY.

THE NEXT STORM SYSTEM WILL LIKELY AFFECT US NEXT WEEKEND. AT THIS
EARLY STAGE...RAIN OR SNOW IS POSSIBLE DEPENDING ON THE STORM
TRACK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT. ICING OR SNOW REPORTS WOULD BE APPRECIATED.

JACKSON

In the hours before

Special weather statement, Dec 24, 8:50 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
850 PM EST MON DEC 24 2012

MDZ003>007-VAZ028-031-042-WVZ050>053-250800-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-HARFORD-
FREDERICK VA-CLARKE-LOUDOUN-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
INCLUDING THE CITIES OF...HAGERSTOWN...FREDERICK...WESTMINSTER...
WINCHESTER...LEESBURG...MARTINSBURG...CHARLES TOWN
850 PM EST MON DEC 24 2012

...ICY ROADS TONIGHT IN PORTIONS OF CENTRAL MARYLAND...EASTERN
WEST VIRGINIA AND NORTHWESTERN VIRGINIA...

WITH TEMPERATURES BELOW FREEZING....EARLIER SNOWFALL AND
PATCHY FREEZING FOG WILL RESULT IN ICY ROADS TONIGHT ACROSS
NORTH-CENTRAL AND WESTERN MARYLAND...THE EASTERN WEST VIRGINIA
PANHANDLE...AND NORTHWESTERN VIRGINIA. IF YOU MUST TRAVEL...PLEASE
USE EXTRA CAUTION ON UNTREATED ROADS...BRIDGES AND OVERPASSES...
AND AT HIGHER ELEVATIONS.

JACKSON/KLEIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 dense fog. Local standard time, as filed.

Dense Fog, Loudoun

When
December 24, 9:06 PM EST to December 25, 9:50 AM EST
Where
Loudoun forecast zone
Reported by
ASOS

Visibility was reported around a quarter mile at Dulles International and Leesburg airport.

Dense Fog, Northern Fauquier

When
December 24, 9:06 PM EST to December 25, 9:50 AM EST
Where
Northern Fauquier forecast zone
Reported by
ASOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Visibility was estimated around a quarter mile at Dulles International airport.

Dense Fog, Orange

When
December 25, 1:15 AM EST to 10:50 AM EST
Where
Orange forecast zone
Reported by
ASOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Visibility was reported around a quarter mile at Orange airport.

Dense Fog, Frederick

When
December 25, 1:35 AM EST to 12:10 PM EST
Where
Frederick forecast zone
Reported by
AWOS
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Visibility was reported around a quarter mile at Winchester airport.

Dense Fog, Clarke

When
December 25, 1:35 AM EST to 12:10 PM EST
Where
Clarke forecast zone
Reported by
AWOS
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Visibility was estimated around a quarter mile at Winchester airport.

Dense Fog, Albemarle

When
December 25, 1:53 AM EST to 11:50 AM EST
Where
Albemarle forecast zone
Reported by
ASOS
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Visibility was reported around a quarter mile at Charlottesville airport.

Dense Fog, Nelson

When
December 25, 1:53 AM EST to 11:50 AM EST
Where
Nelson forecast zone
Reported by
ASOS
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Visibility was estimated around a quarter mile at Charlottesville and Lynchburg airport.

Dense Fog, Greene

When
December 25, 1:53 AM EST to 11:50 AM EST
Where
Greene forecast zone
Reported by
ASOS
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Visibility was estimated around a quarter mile at Charlottesville airport.

Dense Fog, Madison

When
December 25, 1:53 AM EST to 11:50 AM EST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Visibility was estimated around a quarter mile at Charlottesville airport.

Dense Fog, Rappahannock

When
December 25, 1:53 AM EST to 11:50 AM EST
Where
Rappahannock forecast zone
Reported by
ASOS
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Visibility was estimated around a quarter mile at Charlottesville airport.

Dense Fog, Southern Fauquier

When
December 25, 3:15 AM EST to 10:30 AM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Visibility was reported around a quarter mile at Warrenton-Fauquier airport.

Dense Fog, Shenandoah

When
December 25, 3:30 AM EST to 11:50 AM EST
Where
Shenandoah forecast zone
Reported by
ASOS
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Visibility was estimated around a quarter mile at Shenandoah, Winchester and Luray airport.

Dense Fog, Culpeper

When
December 25, 3:35 AM EST to 10:50 AM EST
Where
Culpeper forecast zone
Reported by
ASOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Visibility was reported around a quarter mile at Culpeper airport.

Dense Fog, Prince William

When
December 25, 4:15 AM EST to 9:50 AM EST
Where
Prince William forecast zone
Reported by
ASOS

Visibility was reported around a quarter mile at Manassas airport.

Dense Fog, Page

When
December 25, 4:35 AM EST to 1:35 PM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Visibility was reported around a quarter mile at Luray airport.

Dense Fog, Warren

When
December 25, 4:35 AM EST to 1:35 PM EST
Where
Warren forecast zone
Reported by
ASOS
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Visibility was estimated around a quarter mile at Luray airport.

Dense Fog, Rockingham

When
December 25, 5:30 AM EST to 11:50 AM EST
Where
Rockingham forecast zone
Reported by
AWOS
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Visibility was reported around a quarter mile at Shenandoah airport.

Dense Fog, Augusta

When
December 25, 5:30 AM EST to 11:50 AM EST
Where
Augusta forecast zone
Reported by
AWOS
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Visibility was estimated around a quarter mile at Shenandoah airport.

Dense Fog, Stafford

When
December 25, 7:35 AM EST to 9:35 AM EST
Where
Stafford forecast zone
Reported by
AWOS
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Visibility was reported around a quarter mile at Stafford airport.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426905, 426919, 426912, 426906, 426907, 426908, 426909, 426910, 426911, 426920, 426915, 426918, 426913, 426914, 426921, 426922, 426916, 426917, 426923.